Alabama, 2005

Damaging Wind in Alabama, August 21, 2005

August 21, 2005 · NWS HUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 21, 1:04 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 21, 1:04 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
204 PM CDT SUN AUG 21 2005

.DISCUSSION...
A COUPLE DAYS AGO IT LOOKED LIKE BY THIS TIME REFRESHING DRIER AIR
WOULD BE IN THE PROCESS OF MOVING ACROSS THE AREA. I GUESS I LET
THE HEAT GET TO MY BRAIN IN WISHING THAT WOULD ACTUALLY HAPPEN. I
SHOULD HAVE KNOWN BETTER. WITH STRONGEST RIDGE AND HOTTEST WEATHER
OF THE SUMMER OVER THE AREA IT WILL TAKE A MORE IMPRESSIVE TROF TO
FORCE A FRONT THROUGH THE AREA.

UPPER AIR ANALYSIS TODAY VERY SIMILAR TO PAST COUPLE OF DAYS WITH
5H WEST TO EAST UPPER RIDGE AXIS A FEW MILES FURTHER TO THE SOUTH
ACROSS CENTRAL AL. WITH FA NOT DIRECTLY UNDER RIDGE CENTER TODAY
HAVE MANAGED TO GET ABOUT 15 PERCENT COVERAGE IN SHRA/TSRA
ACTIVITY. THUS...A LUCKY FEW HAVE SEEN RELIEF FROM WEAK OUTFLOWS.
OUTSIDE OF ANY RAINFALL AND OUTFLOW EFFECTS...TEMPS ARE ONCE AGAIN
IN THE UPPER 90S.

UPPER TROF CURRENTLY MOVING THROUGH THE GREAT LAKES NOT QUITE AS
DEEP AS EARLIER PROGGED AND WILL MOVE A LITTLE QUICKER OFF TO THE
EAST. ASSOCIATED COLD FRONT WILL THUS RUN OUT OF STEAM AS IT
MOVES INTO HOT AIRMASS OVER THE SOUTHEAST. STILL QUITE A BIT OF
UNCERTAINTY WHERE THE BOUNDARY WILL ACTUALLY END UP...BUT IT NOW
APPEARS THAT IT WILL STALL OUT IN VICINITY OF THE FA THROUGH THE
EARLY PART OF THE UPCOMING WEEK. OVERALL RELIEF FROM THE HEAT WILL
BE SUBTLE...BUT WITH A BIT MORE CLOUD COVER AROUND EACH DAYS TEMPS
WILL PROBABLY ONLY CLIMB INTO THE LOWER 90S. IN ADDITION...WITH
POSSIBILITY OF FRONT HANGING UP IN THE VICINITY WILL HAVE AT LEAST
A WEAK LOW LEVEL FOCUSING MECHANISM FOR ISOLATED AFTERNOON AND
EARLY EVENING SHRAS AND TSRAS.

BY LATE IN THE WEEK...SOME SLIGHTLY DRIER AIR SHOULD MAKE ITS WAY
INTO THE AREA. PERHAPS NOT SO MUCH BY LOW LEVEL ADVECTION...BUT
THROUGH DAYTIME MIXING AND SHOULD HELP LOWER DPS BACK INTO THE
UPPER 60S. SOUTHEAST UPPER RIDGING WILL REMAIN ACROSS THE
AREA...KEEPING DAYTIME TEMPS JUST ABOVE NORMAL IN THE 90 TO 95
RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    74  94  72  92 /  20  20  20  20
SHOALS        74  94  72  91 /  20  20  20  20
CULLMAN       74  94  73  91 /  20  20  20  20
FAYETTEVILLE  73  92  71  91 /  20  20  20  20
FORT PAYNE    72  92  71  90 /  20  20  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

09
Hazardous weather outlook, Aug 21, 12:02 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
102 PM CDT SUN AUG 21 2005

ALZ001>010-016-TNZ076-096-097-221000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
102 PM CDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND EVENING HOURS. STRONGER STORMS MAY CONTAIN LOCALLY
HEAVY RAINFALL...GUSTY WINDS...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING.

HOT AND HUMID WEATHER WILL CONTINUE THROUGH THE AFTERNOON HOURS...
WITH HIGHS TOPPING OUT IN THE UPPER 90S FOR MUCH OF THE AREA...AND
MID 90S IN ELEVATED TERRAIN ACROSS NORTHEAST ALABAMA. HEAT INDEX
READINGS WILL BE AT THEIR WORST DURING THE EARLY TO MID AFTERNOON
TIME PERIOD...TOPPING OUT BETWEEN 105 AND 110 DEGREES.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...
MAINLY DURING THE AFTERNOON AND EVENING.  ANY STRONGER STORMS WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS AND GUSTY WINDS.

SLIGHTLY LESS HUMID CONDITIONS ARE EXPECTED BY MID WEEK AS A WEAK
COLD FRONT STALLS OUT ACROSS THE TENNESSEE VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED THROUGH THE OUTLOOK PERIOD.

BCC

In the hours before

Special weather statement, Aug 21, 2:28 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 PM CDT SUN AUG 21 2005

ALZ006-008-212100-
MADISON-MARSHALL-
328 PM CDT SUN AUG 21 2005

...SIGNIFICANT WEATHER ALERT FOR MADISON AND MARSHALL COUNTIES UNTIL
400 PM CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GURLEY...OR 12 MILES SOUTHEAST OF
HUNTSVILLE...MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 50 MPH...PEA SIZED HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GURLEY.
  OWENS CROSSROADS.
  GRANT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Aug 21, 2:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
337 PM CDT SUN AUG 21 2005

ALZ016-212100-
CULLMAN-
337 PM CDT SUN AUG 21 2005

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 400 PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF CULLMAN...MOVING SOUTHEAST AT 15
MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEST POINT.
  SOUTH VINEMONT.
  BALDWIN.
  LOGAN.
  CULLMAN.
  GOOD HOPE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Aug 21, 2:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
352 PM CDT SUN AUG 21 2005

ALZ009-212115-
JACKSON-
352 PM CDT SUN AUG 21 2005

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 415 PM CDT...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PISGAH...OR 13 MILES EAST OF SCOTTSBORO...
MOVING SOUTH AT 5 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FABIUS.
  ROSALIE.
  PISGAH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Aug 21, 2:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT SUN AUG 21 2005

ALZ016-212130-
CULLMAN-
358 PM CDT SUN AUG 21 2005

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 430 PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOOD HOPE...OR 8 MILES SOUTHWEST OF
CULLMAN...MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 50 MPH...PEA SIZE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LOGAN.
  GOOD HOPE.
  BREMEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Aug 21, 3:16 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
416 PM CDT SUN AUG 21 2005

ALZ009-010-212200-
DE KALB-JACKSON-
416 PM CDT SUN AUG 21 2005

...SIGNIFICANT WEATHER ALERT FOR DEKALB AND JACKSON COUNTIES UNTIL
500 PM CDT...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HENAGAR...OR 14 MILES NORTHEAST OF
RAINSVILLE...MOVING SOUTHEAST AT 5 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROSALIE.
  IDER.
  BEATY CROSSROADS.
  HENAGAR.
  HAMMONDVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Aug 21, 3:30 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
430 PM CDT SUN AUG 21 2005

ALZ016-212200-
CULLMAN-
430 PM CDT SUN AUG 21 2005

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 500 PM CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HANCEVILLE...OR 10 MILES SOUTHEAST OF
CULLMAN...MOVING SOUTHEAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM
WAS LOCATED JUST EAST OF BREMEN...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WALTER.
  GARDEN CITY.
  BREMEN
  COLONY.
  ARKADELPHIA

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB

The radar

The Birmingham radar (KBMX), 103 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cullman

When
August 21, 3:30 PM CST to 3:34 PM CST
Where
Cullman County, 3 mi NE of Hanceville
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
BROADCAST MEDIA
Coordinates
34.100, -86.733

A downburst blew down twenty trees near the intersection of County Road 747 and Highway 91. Also, three houses sustained minor damage mainly to roofs and windows.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468648.